Alert archive / Alabama / River Flood Warnings in 2013

River Flood Warning 35, NWS Birmingham, AL

May 19, 20135 counties in Alabama

NWS Birmingham, AL issued this river flood warning at May 19, 2013, 8:12 AM CDT for 5 counties in Alabama. It took effect at May 19, 2013, 8:37 AM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 19, 2013, 8:12 AM CDT (13:12 UTC)
In effect from
May 19, 2013, 8:37 AM CDT
Expired
May 20, 2013, 5:25 AM CDT
In force
21 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 19.93 ft at May 19, 2013, 4:00 PM CDT.

actionminormoderate10020030040005/1905/2005/21
Action stage
402 ft
Minor stage
402 ft
Moderate stage
407 ft
Major stage
410 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WGUS44 KBMX 191312
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
812 AM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  COOSA RIVER AT CHILDERSBURG AFFECTING CHILTON...COOSA...ELMORE...
  SHELBY AND TALLADEGA COUNTIES.

.HEAVY RAINFALL THAT FELL ON FRIDAY AND SATURDAY OVER THE COOSA RIVER
DRAINAGE BASIN AS LED TO RISES ALONG THE COOSA RIVER...AND A FLOOD
WARNING IS NOW IN EFFECT FOR THE COOSA RIVER AT CHILDERSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC021-037-051-117-121-200112-
/O.NEW.KBMX.FL.W.0035.130519T1337Z-130521T0300Z/
/CHLA1.1.ER.130519T1337Z.130520T0600Z.130520T1500Z.NO/
812 AM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COOSA RIVER AT CHILDERSBURG.
* UNTIL MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:45 AM SUNDAY THE STAGE WAS 402 FEET. 
* FLOOD STAGE IS 402 FEET. 
* MINOR FLOODING IS FORECAST. 
* IMPACT...AT 402 FEET...FLOODING OF LOW LYING AREAS BEGINS.  AT 
  404 FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND 
  THE YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED.

$$
3 follow-up statements
769 
WGUS84 KBMX 191321
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 AM CDT SUN MAY 19 2013


...THE FLOOD WARNING CONTINUES FOR THE COOSA RIVER AT CHILDERSBURG...

.HEAVY RAINFALL HAS OCCURRED SINCE FRIDAY OVER THE COOSA RIVER DRAINAGE 
BASIN...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE COOSA RIVER NEAR 
LOGAN MARTIN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC021-037-051-117-121-200121-
/O.CON.KBMX.FL.W.0035.130519T1337Z-130521T0300Z/
/CHLA1.1.ER.130519T1337Z.130520T0600Z.130520T1500Z.NO/
821 AM CDT SUN MAY 19 2013

THE FLOOD WARNING CONTINUES FOR
  THE COOSA RIVER AT CHILDERSBURG.
* UNTIL MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:45 AM SUNDAY THE STAGE WAS 402 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 402 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 402.3 FEET BY AFTER MIDNIGHT TONIGHT . THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY TOMORROW LATE MORNING .
* IMPACT...AT 402 FEET...FLOODING OF LOW LYING AREAS BEGINS.  AT 
  404 FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND 
  THE YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED.

$$
873 
WGUS84 KBMX 200204
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT SUN MAY 19 2013


...THE FLOOD WARNING CONTINUES FOR THE COOSA RIVER AT CHILDERSBURG...

.HEAVY RAINFALL HAS OCCURRED SINCE FRIDAY OVER THE COOSA RIVER 
DRAINAGE BASIN...AND A FLOOD WARNING CONTINUES FOR THE COOSA RIVER AT 
CHILDERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC021-037-051-117-121-201404-
/O.EXT.KBMX.FL.W.0035.000000T0000Z-130520T2100Z/
/CHLA1.1.ER.130519T1300Z.130519T2130Z.130520T0900Z.NO/
904 PM CDT SUN MAY 19 2013

THE FLOOD WARNING CONTINUES FOR
  THE COOSA RIVER AT CHILDERSBURG.
* UNTIL MONDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:45 PM SUNDAY THE STAGE WAS 402.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 402.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY TOMORROW .
* IMPACT...AT 402.0 FEET...FLOODING OF LOW LYING AREAS BEGINS.  AT 
  404 FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND 
  THE YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED.

$$

GRANTHAM
156 
WGUS84 KBMX 201025
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 AM CDT MON MAY 20 2013


...THE FLOOD WARNING IS CANCELLED FOR THE COOSA RIVER AT 
CHILDERSBURG...

.THE COOSA RIVER AT CHILDERSBURG HAS FALLEN BELOW FLOOD STAGE.
HOWEVER...SOME MINOR FLOODING OF THE LOW LYING AREAS SURROUNDING
THE RIVER MAY STILL BE POSSIBLE THROUGH THE MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT FOR THIS EVENT.

&&

ALC021-037-051-117-121-201055-
/O.CAN.KBMX.FL.W.0035.000000T0000Z-130520T2100Z/
/CHLA1.1.ER.130519T1300Z.130519T2130Z.130520T0717Z.NO/
525 AM CDT MON MAY 20 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE COOSA RIVER AT CHILDERSBURG.
* AT  4:45 AM MONDAY THE STAGE WAS 401.8 FEET. 
* FELL BELOW FLOOD STAGE AT  2:17 AM MONDAY.
* FLOOD STAGE IS 402 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 399.3 FEET BY 
  TOMORROW MORNING .
* IMPACT...AT 402 FEET...FLOODING OF LOW LYING AREAS BEGINS.  AT 
  404 FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND 
  THE YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 19, 6:26 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 19, 6:26 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CDT SUN MAY 19 2013

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

CALMER CONDITIONS ACROSS CENTRAL ALABAMA THIS MORNING ARE
WELCOMED AFTER FLOODING AFFECTED EASTERN LOCATIONS YESTERDAY...RESULTING
IN ELEVATED STREAM LEVELS AND SEVERAL RIVERS AT CAUTION OR FLOOD
STAGE. SEE THE LATEST RIVER FORECAST PRODUCTS FOR SPECIFICS. MOST
OF THE AREA SHOULD REMAIN DRY TODAY...EXPECT THE EAST WHERE
RAINFALL IS NOT NEEDED. THE SLOW MOVING PATTERN WILL SHIFT FAR
ENOUGH EAST TONIGHT BRINGING DRY CONDITIONS BACK TO THE AREA FOR
AT LEAST THE FIRST HALF OF THE WORK WEEK.

THIS MORNING...A SLOW MOVING MID LEVEL TROUGH IS LOCATED JUST TO
OUR NORTHEAST AND PROVIDING LIFT FOR A COMPLEX OF STORMS MOVING
SOUTHEASTWARD ACROSS CENTRAL GEORGIA. THE APPROACHING MID LEVEL
RIDGE AXIS THAT WILL FINALLY PUSH THIS TROUGH AWAY FROM THE AREA
STRETCHES NORTHWARD ALONG THE MISSISSIPPI RIVER. CIRRUS FROM A MCS
ROTATING AROUND THE EDGE OF THE RIDGE AXIS IN OK AND KS IS
SPREADING EASTWARD ACROSS THE AREA. ISOLATED CONVECTION THAT WAS
ONGOING EARLIER TONIGHT ACROSS CENTRAL ALABAMA HAS DISSIPATED.

MODELS CONTINUE TO SHOW REDEVELOPMENT TODAY...PARTICULARLY IN THE
FAR EAST...WHERE FORCING FROM THE NEARBY TROUGH WILL HELP SPARK
SHOWERS AND THUNDERSTORMS. AS THE MID LEVEL RIDGE BUILDS TOWARD
THE AREA...EXPECT ACTIVITY TO SHIFT EASTWARD AS A WHOLE THROUGH
THE DAY. PWS REMAIN OVER 1.5 INCHES...AND HEAVY RAINFALL WILL BE
THE PRIMARY CONCERN WITH ANY CONVECTION. CONDITIONS WILL NEED TO
BE MONITORED CLOSELY AS ANY RAINFALL COULD COMPLICATE FLOOD PROBLEMS.
WILL NOT CARRY ANY POPS OVERNIGHT TONIGHT AS ALL ACTIVITY SHOULD
BE TO THE EAST. GIVEN THE MOIST GROUND CONDITIONS...ADDED PATCHY
FOG TO THE FORECAST. BOUNDARY LAYER WINDS REMAIN ELEVATED AND DO
NOT ANTICIPATE ANY DENSE FOG PROBLEMS AT THIS POINT.

WITH THE RIDGE AXIS CROSSING THE SOUTHEASTERN CONUS THROUGH THE FIRST
HALF OF THE WORK WEEK...CONDITIONS WILL BE DRY. DEWPOINTS
WILL REMAIN IN THE 60S AND HIGHS AROUND 90. THE NEXT SYSTEM TO
AFFECT CENTRAL ALABAMA WILL COME FROM THE LONGWAVE TROUGH
CURRENTLY SITTING OVER THE WESTERN CONUS. AS THIS SYSTEM SHIFTS
ACROSS THE PLAINS AND INTO THE MIDWEST...A FRONT WILL MOVE THROUGH
THE AREA DURING THE WEDNESDAY/THURSDAY TIME FRAME. MOST OF THE FORCING
REMAINS NORTH OF THE AREA...CLOSER TO THE PARENT SURFACE LOW CROSSING
THE MIDWEST. WIND SHEAR AND INSTABILITIES ARE NOT IMPRESSIVE...AND
WILL MAINTAIN ONLY CHANCE POPS AND NO MENTION OF SEVERE IN THE
HWO.

MODEL SOLUTIONS DIFFER TOWARD THE END OF THE WEEK IN REGARDS TO
HOW QUICKLY MID LEVEL RIDGING BUILDS ACROSS THE SOUTHEAST. WILL
FAVOR THE DRIER AND MORE PROGRESSIVE ECMWF FOR NOW...WITH SLIGHTLY
COOLER AND DRIER CONDITIONS FOR NEXT WEEKEND.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

WIDESPREAD IFR CIGS WILL SLOWLY RISE THIS MORNING GIVING WAY TO
VFR CONDITIONS BY LATE MORNING/EARLY AFTERNOON. ISO/SCT CONVECTION
EXPECTED AGAIN TODAY MAINLY IN THE EAST. WINDS WILL BE OUT OF THE
SSW TODAY AT 5-10 KTS. PATCHY FOG IS POSSIBLE AFTER MIDNIGHT DUE
TO MOIST GROUND CONDITIONS COMBINED WITH LIGHT/CALM SFC WINDS.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  67  90  64  89 /  50  20  10  10  10
ANNISTON    85  66  89  66  89 /  60  30  10  10  10
BIRMINGHAM  87  67  90  68  90 /  20  10  10  10  10
TUSCALOOSA  89  67  92  65  91 /  10  10  10  10  10
CALERA      87  67  88  67  89 /  20  10  10  10  10
AUBURN      86  66  88  66  88 /  50  30  10  10  10
MONTGOMERY  90  67  91  66  91 /  20  10  10  10  10
TROY        89  67  89  64  89 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: BLOUNT...BULLOCK...CALHOUN...CHAMBERS...
CHEROKEE...CLAY...CLEBURNE...COOSA...ELMORE...ETOWAH...
JEFFERSON...LEE...MACON...MONTGOMERY...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA.

&&
Hazardous weather outlook, May 19, 6:43 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 AM CDT SUN MAY 19 2013

ALZ011>015-017>050-201145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
643 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE
TODAY ACROSS EAST CENTRAL ALABAMA. THIS COULD ENHANCE ONGOING
FLOODING PROBLEMS IN AREAS THAT RECEIVED HEAVY RAINFALL EARLY
SATURDAY OR LEAD TO ADDITIONAL LOCALIZED FLASH FLOODING
CONCERNS.

ADDITIONALLY...RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
TALLAPOOSA RIVER BASIN...UPPER CAHABA RIVER BASIN...AND COOSA
RIVER BASIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE COOSA
RIVER BASIN INTO THE FIRST PART OF THE WORK WEEK...OR POSSIBLY
LATER. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY TO MONITOR FOR FLOODING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:43 PM CDTSpecial Weather StatementBMXEtowah47 min
May 19, 2:13 PM CDTSpecial Weather StatementBMXLee47 min
May 19, 2:27 PM CDTSpecial Weather StatementBMXClay48 min
May 19, 5:11 PM CDTSpecial Weather StatementBMXCleburne49 min
May 19, 5:21 PM CDTSpecial Weather StatementBMXCalhoun39 min
May 19, 6:02 PM CDTSpecial Weather StatementBMXRandolph43 min

Nearby

River Flood Warnings in Alabama, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.